Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

137 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Treated for anxiety and depression. Took serta for sleep disorder. Feeling nausea, fatigue. Side effect?

Answered by
Dr.
Dr. Ashish Mittal

Psychiatrist

Practicing since :2004

Answered : 1856 Questions

default
Posted on Thu, 10 Jan 2013 in Mental Health
Question: hi, i was seeking treatment for anxiety and panic disorder and mild depression since XXXXXXX 2012. i started with paxidep cr 25 and oleanz 7.5 and then the doze was lowered to oleanz 2.5mg in XXXXXXX 2012 with paxidep cr dose remaining same. however, i started suffering from withdrawal symptoms of oleanz so the doc asked me to restart it again. however i gained 13 kilos in a span of 9 months so i changed my psychiatrist. my only problem was sleep disorder because of which i went to the new doctor. he prescribed me serta 25mg, and zolipax 0.25 mg along with paxidep cr 25 in the night and paxidep 12.5 in the morning. i am on this new course of medication since 10 days but since the time i have started ths new medication, i lost my appetite completely, extreme fatigue and weakness, slight nausea and disorientation, as if my head is not in my place . before this medication, i was completely fine, and could exercise regularly. now i donot feel like going to the gym , and during the evening, i start feeling jittery and out of place . i told this to my new psychiatrist who told me to take half of serta 25mg now . i am tired of this experimentation. i want to know if these are side effects of serta and how long would they continue . also, did i do a mistake of starting a new medication when my old symptoms had completely worn off. i have lost trust in the doctor . please guide me what to do? i want to stop serta completely . will i experience withdrawal symptoms because i took them only for 10 days ? with serta i lost 2 kilos also . Also i smoke a lot . atleast 6 to 7 a day . mostly after and before medication. is this harmful. i am also suffering from bad cough and cold and my smell sensation is gone. is this related to my new medication. i read online that one of the withdrawal symptoms of serta is inflammation of sinus
doctor
Answered by Dr. Ashish Mittal 1 hour later
Hello,
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Anxiety , panic disorder, mild depression can occur in mixed anxiety and depressive disorder, which is a subtype of anxiety disorder.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter.

In drug treatment two types of medicine used:
1)For immediate relief of anxiety benzodiazepines group (zolipax) or antipsychotic (oleanz) of medicines are used.
2)For long term relief most commonly SSRI (selective serotonin reuptake inhibitors) (like paxidep and serta) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.

All these process is complex. I have just simplified it to make you understand it.


Most Common side effects of SSRI (like paxidep and serta):
-Nausea, dry mouth, acidity, loss of appetite, trouble sleeping, constipation, tiredness, drowsiness, dizziness, or increased sweating may occur.

These side effects appear frequently at start of treatment and during increasing dose of medicine. Paxidep and serta belong to same class of medicine (SSRI). There is no much benefit to combine them, as chances of side effects will increase. Serta 25 mg is low dose, you can stop it without much difficulty.

So your current symptoms are the side effects of SSRI which is very common at start of treatment and during increasing dose of medicine. The common strategy to deal with this side effect is.........wait for few days and continue medicine, as these side effects are self limiting and stop after few days.

If any of these effects persist or worsen or affect your personal/social/occupational life, tell your doctor. Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects.

Apart from above advice following simple measures will help you:
-Diet monitoring to loose weight.
-Decrease worrying by keeping yourself busy and distracted from worrisome thoughts by talking to family members or watching T.V. or counting back (100 to 0).
-Healthy diet: Milk and fruits in diet.
-Daily morning walk
-Breathing exercise, yoga and meditation (which you can learn from some expert in person)

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Dr Ashish XXXXXXX Mittal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashish Mittal 42 minutes later
thank you for your advice . does smoking affect worsening of side effects ?
doctor
Answered by Dr. Ashish Mittal 10 hours later
Hello again,
Thanks for follow up.

Smoking can affect you in following ways:
-By increasing anxiety symptoms.
-Increasing metabolism of medicine, due to that less medicine is available for body.

So, in your case it is better to quit smoking. You can reduce 1 Cigarette every week to quit smoking in 6-7 weeks.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,  
Drug/Medication
Treatment/Therapy ,  
Medical Topics

Recent questions on  Meditation

doctor1 MD

I ve had Fibromyalgia for about 25 years now and am doing so bad it s scary. I ve changed my diet over the years and eat really well, vegetarian, no nightshades, all organics, well balanced. I meditate and do Yoga and started pool therapy but I become a wreck, even when I take it easy. My mind is going. Memory loss and confusion and balance is awful. About 4 years ago I had a fall and got Complex Regional Pain Syndrome to go with it. My chronic sinusitis has become unbearable with roaring in my ears and insane sinusitis. At 58, I m getting scared my mind days are numbered. Sincerely, R. Jane Gagner

doctor1 MD

my tsh was 7.34 3yrs back..........i suffered from weakness and had a high pulse rate......(ECG reports said impaired diastolic relaxation) for the past one year i have not been taking any medicines .............i do yoga......can yoga alone cure it .............i dont want to take any more madicines...........is there any other way out to get away with it soon

doctor1 MD

I am experiencing intermittent symptoms of dark urine indicative of blood, and I am HIV positive. This all started after a yoga class, but it has nor subsided in over 24 hours... I am over 40. What should I prepare myself for as possible, or likely causes...

doctor1 MD

Hi Hoctor, My mother went to perform angiogram 2 years before. Doctors results shows of Ischaemic heart disease, Mild hypertensive heart n normal LV function. She under meditation for cholosterol n diabates. She having problem with occacasional cough n cold for d past 70 days... so what was d reason n what we should do?

doctor1 MD

Hi, Can you please check my blood, ecg and usg reports and let me know on which areas should I take care? Also, any suggestions on any specific diet to control the problem areas and medications if any?

doctor1 MD

I have had arthritis for thirty years, I am just starting to grunt and groan at the smallest irritation over any annoyance and walking, 73 years, I have tried green tea to calm my self down, I cant get into a calm peaceful state of mind, I used to...

doctor1 MD

I'm having recurring sharp pains in my head. Seems to be behind right eye and radiates to top of head. Pain is fleeting, but head feels strange after. Should I be concerned. First pain hit at around 3:30 this afternoon. Have had four in the past...